- What Is Addiction?
- Prescription Drug
- Teens and
- Video Game
Symptoms of Heroin Addiction
The overwhelming symptom of heroin addiction is the repeated need for the drug, usually in larger quantities. Without obtaining a regular dose, addicts begin heroin withdrawal symptoms. This craving and drug seeking behavior will outrank normal commitments and behaviors. The sole focus of the user will be getting their ‘medication’.
Learn About Heroin Addiction, Withdrawal, and Treatment Options
- Heroin Addiction
- Heroin Withdrawal
- Heroin Treatment
- Medical Treatment for Heroin
- Can You Die from Heroin Withdrawal?
- How Long Does Heroin Withdrawal Last?
The consequences of addiction then stem from both the seeking activities and using the heroin itself. Because heroin is illegal in all forms, arrest and incarceration are real risks, but even without getting caught, addicts face risks of infection and overdose.
One of the more obvious heroin symptoms comes in the notorious ‘track marks’. These are areas where the skin and blood vessels have been damaged by injection. While users will attempt to use the smallest needle possible (diabetic syringe) and vary the sites of injection, heroin is caustic and will damage veins or capillaries no matter what technique is used. And because of the strong pain-killing effect of the drug, this damage may be ignored in favor of injecting in a convenient location.
Eventually, veins collapse entirely and the skin develops hard scar tissue in the area. The tracks then become a series of injection sites along the ‘track’ of a vein. While this may be the clearest sign of IV heroin use, some addicts inject in locations that are not readily visible – such as between the toes or under the tongue.
Constricted pupils are a symptom, as is lassitude, respiratory depression, and a confused manner. However, those who are experienced with the drug may be able to conceal these signs. Some are not discovered until a ‘kit’ is found. Addicts will not venture far from their next dose.
Other medical conditions may point to IV drug use. AIDS, hepatitis C, infections at the injection site – all can result from repeated injections, especially when needles are shared. Another common symptom is constipation.